Anti-N-Methyl-D-Aspartate (NMDA) Receptor Encephalitis Associated with Ovarian Teratoma: A Case Report

Read full text
Authors: Aaron Adams, Tiffany R. Tonismae
Cited by: 0

Abstract

Anti-N-methyl-D-aspartate (NMDA) receptor encephalitis is a condition often characterized by acute neuropsychiatric manifestations such as psychiatric symptoms, seizures, automimic instability, and cognitive dysfunction. This exceedingly rare condition is an autoimmune disease in which early diagnosis and treatment are crucial for improving patient outcomes. We present a case of a 28-year-old female admitted with known NMDA encephalitis experiencing progressive worsening of confusion, memory loss, and agitation in the setting of imaging suggestive of a teratoma. The patient was transferred to our tertiary care center for further evaluation and treatment. A computed tomography scan with contrast illustrated a 40mm complex mass in the right adnexa. She was hospitalized for 37 days requiring immunotherapy, psychiatric, cardiovascular, and operative management. Subsequent removal of the teratoma resulted in rapid clinical improvement. This case underscores the importance of surgical management for ovarian teratoma in a reproductive-aged female with NMDA encephalitis. A multidisciplinary approach should be employed and individualized treatment should be sought and escalated to clinical status. Current research is lacking regarding optimal treatment strategy for this disease.

Fields of Study & Subjects

Autoimmune Neurological Disorders and Treatments Teratomas and Epidermoid Cysts Medical Case Reports and Studies

Publication details

Journal / source
North American Proceedings in Gynecology and Obstetrics - Supplemental
Publication date
17 January 2026
Language
EN